Idaho, 2006

Hail in Idaho, April 29, 2006

April 29, 2006 · NWS OTX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Apr 29, 1:30 PM PST, 3 hours 23 minutes earlier.

Area forecast discussion, Apr 29, 1:30 PM PST, 3 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
230 PM PDT SAT APR 29 2006

.SYNOPSIS...A STRONG COLD FRONT WILL BRING EVENING SHOWERS AND
THUNDERSTORMS TO MUCH OF THE REGION THIS EVENING...FOLLOWED BY
BREEZY WINDS THROUGH THE NIGHT...AND TEMPERATURES ON SUNDAY
RETURNING TO SEASONAL NORMALS WITH MAINLY DRY CONDITIONS.

&&

.DISCUSSION...
TONIGHT...STRONG COLD FRONT/MARINE PUSH WILL PASS THROUGH THE REGION
THIS EVENING. SATELLITE INDICATES A DYNAMIC AND MOIST UPPER WAVE
PLOWING INTO THE COAST THIS AFTERNOON. AHEAD OF THE MAIN FEATURE OUT-
RIDING DISTURBANCES ARE EXPLOITING OROGRAPHIC ASSISTANCE PRODUCING
SCATTERED MOUNTAIN THUNDERSTORMS NORTH...SOUTH AND EAST OF THE
COLUMBIA BASIN. SURFACE THERMAL TROUGH LIES OVER THE CENTRAL COLUMBIA
BASIN AT 18Z AND THIS TROUGH WILL MIGRATE EASTWARD THIS EVENING.
EXPECT CONVECTION TO BECOME MORE WIDESPREAD AND COME OFF THE
MOUNTAINS INTO THE EASTERN BASIN ZONES THIS EVENING AS DYNAMIC
SUPPORT IN ADVANCE OF THE INCOMING UPPER TROUGH INCREASES AND THE
SURFACE FRONT PROVIDES A FOCUSING MECHANISM. THIS ACTIVITY WILL
GENERALLY CORRESPOND WITH THE SURFACE THERMAL AXIS WHERE MAXIMUM
VERTICAL TEMPERATURE DIFFERENTIAL AND THUS MAXIMUM INSTABILITY WILL
EXIST THIS EVENING. MODEL SOUNDINGS ADJUSTED TO EXPECTED LATE DAY
TEMPS AND DEW POINTS YIELD 500 TO 800 J/KG CAPE OVER MUCH OF THE
FORECAST AREA WHICH IS FAIRLY UNSTABLE FOR THIS PART OF THE
COUNTRY. THUS POPS THIS EVENING REFLECT AREAL COVERAGE OF EXPECTED
THUNDERSTORMS RATHER THAN PROBABILITY OF OCCURRENCE AT ALL. MINOR
30 TO 40 MPH GUST FRONT PASSAGES FROM NEARBY THUNDERSTORMS ARE ALSO A
POSSIBILITY EVEN IF A THUNDERSTORM DOES NOT RUN OVER A PARTICULAR
LOCATION. DEEP BASIN ZONES UNDER LESS OF A THREAT WITH THE FRONT
TURNING WINDS WESTERLY AND NORTHWEST QUICKLY AFTER 00Z FOR A
DOWNSLOPE SCENARIO TO RETARD FURTHER CONVECTION IN THE WESTERN ZONES
BEYOND AN EARLY EVENING SLIGHT CHANCE.

AFTER THE FRONTAL PASSAGE...AROUND 6PM AT WENATCHEE TO AFTER 10 OR
11 PM OVER THE IDAHO/WASHINGTON BORDER...POST FRONTAL GRADIENT WILL
INCREASE DRAMATICALLY FOR BREEZY TO LOCALLY WINDY CONDITIONS
THROUGH MUCH OF THE NIGHT THROUGH OUT THE REGION. LINGERING SHOWERS
OVER THE IDAHO PANHANDLE WILL TAPER OFF SUNDAY MORNING. SUNDAY A
SHORT WAVE RIDGE AND SURFACE HIGH PRESSURE WILL KEEP FORECAST
MAINLY DRY WITH DECREASING WINDS...BUT SIGNIFICANTLY COOLER IN A
POST FRONTAL PACIFIC AIR MASS. /FUGAZZI

SUNDAY NIGHT THROUGH TUESDAY...WEAK SHORT WAVE RIDGING SUNDAY
NIGHT AHEAD OF THE NEXT UPSTREAM COLD FRONT. THIS WILL KEEP
GENERALLY CLEAR SKIES. STRONG RADIATIONAL COOLING WILL RESULT IN
COOLER OVER NIGHT TEMPERATURES. THE SHORT TERM MODELS ARE IN
PRETTY GOOD AGREEMENT DEPICTING ANOTHER COLD FRONT MOVING THROUGH
THE FORECAST AREA ON MONDAY. THE FRONT IS PROGGED TO BE ON THE
CASCADES NEAR 18Z AND EAST INTO MONTANA BY 00Z. BUMPED UP POPS AHEAD
AND WITH THE COLD FRONT ACROSS MAINLY THE NORTHERN ZONES AS THIS FAST
MOVING SYSTEM TRACKS ALONG THE BRITISH COLUMBIA BORDER. IN ADDITION
THE ATMOSPHERE WILL BE CONDITIONALLY UNSTABLE AND WITH THE FORCING
FROM THE FRONT ADDED ISOLATED THUNDERSTORMS TO THE NORTHEAST
MOUNTAINS AND NORTH IDAHO PANHANDLE MOUNTAINS THROUGH MONDAY EVENING.
QPF AMOUNTS SHOULD BE MINIMAL WITH THE QUICKNESS OF THE FRONT. THIS
SYSTEM APPEARS TO BE MORE OF A WIND EVENT THAN A THUNDERSTORM
EVENT. BUMPED UP THE WINDS TO BREEZY THROUGH MONDAY EVENING. HIGH
PRESSURE RAPIDLY BUILDS INTO THE PACIFIC NORTHWEST MONDAY AND
TUESDAY. THIS WILL RETURN THE REGION TO WARM...DRY AND STABLE
CONDITIONS. /TOBIN

TUESDAY NIGHT THROUGH SATURDAY..AMPLIFICATION OF RIDGING OVER THE
AREA KEEPS A DRY FORECAST TREND THRU THIS FORECAST PERIOD. WARMING
TREND VALID AS WELL BUT NOT AS CLEAN AS THE RIDGING IS NOT
AMPLIFIED ENOUGH TO KEEP NUISANCE FRONTAL PASSAGES FROM OCCURRING...
WITH A WEAK COLD FRONT PASSAGE STILL HINTED AT FOR FRIDAY AS MORE
OF A WIND-SHIFT AND CLOUD GENERATOR RATHER THAN A PRECIPITATION
PRODUCER...OTHERWISE THE ABOVE PRESSURE PATTERN WOULD FAVOR A
PERSISTENT OFFSHORE FLOW OR MORE OF A PRIMARILY NORTHEAST WIND.

&&

.AVIATION...VFR CONDITIONS EXPECTED REGION WIDE UNTIL 22Z WHEN
SCATTERED THUNDERSTORMS WILL DEVELOP MAINLY OVER THE EASTERN
COLUMBIA BASIN AND OVER THE MOUNTAINS TO THE NORTH AND EAST OF THE
BASIN. MVFR CEILINGS AND VISIBILITIES WILL ACCOMPANY THIS
ACTIVITY WITH LOCAL MOUNTAIN OBSCURATIONS EXPECTED. THUNDERSTORM
ACTIVITY WILL SUBSIDE AFTER 05Z WITH GRADUAL IMPROVEMENT TO VFR
CONDITIONS FROM WEST TO EAST OVERNIGHT. /MJF

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        42  63  38  59  37  62 /  40   0   0  10  10   0
COEUR DALENE  43  63  36  60  36  64 /  40   0   0  10  10   0
PULLMAN        42  61  37  58  35  60 /  50   0   0  10  10   0
LEWISTON       46  67  42  64  41  68 /  40  10   0  10  10   0
COLVILLE       43  67  38  64  33  63 /  50   0   0  20  20   0
SANDPOINT      42  61  36  61  35  64 /  50   0   0  20  20   0
KELLOGG        41  60  35  58  31  62 /  60  10   0  10  10   0
MOSES LAKE     42  69  39  65  39  68 /  20   0   0  10  10   0
WENATCHEE      44  68  44  64  43  68 /  20   0   0  10  10   0
OMAK           41  68  37  63  37  66 /  20   0   0  10  10   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
WA...NONE.
&&
Hazardous weather outlook, Apr 29, 4:36 AM PST, 12 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
536 AM PDT SAT APR 29 2006

IDZ001>004-026-027-WAZ031>038-041>044-301300-
NORTHERN PANHANDLE-COEUR DALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
INCLUDING THE CITIES OF...SANDPOINT...RATHDRUM...BONNERS FERRY...
PRIEST RIVER...COEUR DALENE...POST FALLS...HAYDEN...MOSCOW...
ST. MARIES...KELLOGG...PINEHURST...OSBURN...WALLACE...MULLAN...
LEWISTON...KAMIAH...CRAIGMONT...NEZPERCE...WINCHESTER...ANATONE...
PEOLA...CLARKSTON...PULLMAN...MOSES LAKE...EPHRATA...OTHELLO...
QUINCY...RITZVILLE...COULEE DAM...ODESSA...ELECTRIC CITY...
WILBUR...GRAND COULEE...COULEE CITY...SPOKANE...COLVILLE...
DEER PARK...CHEWELAH...NEWPORT...KETTLE FALLS...REPUBLIC...
INCHELIUM...WENATCHEE...LEAVENWORTH...MAZAMA...TWISP...WINTHROP...
OMAK...OKANOGAN...BREWSTER...BRIDGEPORT...OROVILLE...WATERVILLE...
MANSFIELD
536 AM PDT SAT APR 29 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH
IDAHO...NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

A STRONG COLD FRONT WILL PUSH ACROSS THE INLAND NORTHWEST LATE
THIS AFTERNOON AND TONIGHT. AHEAD OF THE FRONT...SUFFICIENT MOISTURE AND
INSTABILITY WILL BE AVAILABLE TO SUPPORT THUNDERSTORMS. THE
THREAT OF THUNDERSTORMS IS ANTICIPATED TO BE MORE FAVORABLE FROM
THE OKANOGAN HIGHLANDS AND EASTERN BASIN INTO THE IDAHO
PANHANDLE...WHERE STRONG THUNDERSTORMS ARE POSSIBLE.  THE STORMS
WILL CONTAIN BRIEF HEAVY RAIN...POSSIBLE WIND GUSTS UP TO 50
MPH...AND SMALL HAIL. BEHIND THE FRONT...WINDY WESTERLY WINDS WILL
DEVELOP NEAR THE CASCADES LATE THIS AFTERNOON AND EARLY EVENING...SPREADING
EAST ACROSS THE REMAINDER OF THE AREA DURING THE EVENING AND
OVERNIGHT HOURS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

The radar

The Spokane radar (KOTX), 148 km away, was scanning. The volume nearest the first event began at 00:54 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Nez Perce

When
April 29, 4:53 PM PST
Where
Nez Perce County, Lewiston
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
46.417, -117.017

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2006Every state in 2006This day in weather historyWarnings in Idaho, April 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5501098.